To Your Good Health: It can be difficult to identify source of slow weight gain

DEAR DR. ROACH: My daughter is approximately 5 feet, 4 inches tall and weighs 230 pounds. She has been slowly putting on weight over the past several years. She is disabled, but she has been watching what she eats and working with a personal trainer to build strength. She takes several medications, including Abilify and sertraline. Her doctor ran several tests (thyroid, etc.) and all came back normal. No one can seem to explain the weight gain. She may lose 5 pounds but then puts 10 on. Her legs are so big that she has difficulty walking. Her disability of cerebral palsy does not help matters. Is there something we are missing? She’s 41 years old, and I’m afraid it’s only going to get worse as she gets older. — S.B.

ANSWER: Finding the underlying cause of weight gain can be impossible. It does sound as though your daughter is trying hard with her diet and exercise. Among her medications, both aripiprazole (Abilify) and sertraline (Zoloft) are less likely to cause weight gain than others in their class, but may still cause weight gain in some individuals. Many physicians use a medication such as metformin to try to reverse the weight gain associated with medications, when these medications really can’t be stopped or substituted.

I would definitely recommend you discuss this with her regular doctor. There are some newer medications that also help promote weight loss, such as semaglutide, with data showing more effectiveness than previous medicines and (as yet) low side effects.

DEAR DR. ROACH: My granddaughter refuses to let us see or pick up her 4 1/2-month-old baby because we may be shedding the virus by having been vaccinated against COVID-19. Could you please shed some light on this? We do not understand what this means. In the meantime, we are missing out on the progress of the baby, and we miss him terribly. — L.M.

ANSWER: “Shedding” after vaccination refers to people being contagious despite having no symptoms. Shedding is a possibility only after vaccination with a live vaccine. Even then, it is very, very rare for a person to develop complications after exposure to a recently vaccinated person.

For example, the MMR (measles, mumps and rubella) vaccine is a live vaccine, but there has never been a published case of a person getting ill after exposure to the current version of the vaccine. However, live polio vaccine (not used in North America for decades) had the potential to shed, and also the potential to cause illness. It has been replaced by a killed vaccine.

Smallpox vaccine can be very dangerous to a person with severe eczema, and a case was published not long ago about a young family member of a soldier who became quite ill following exposure to the soldier within a few days of smallpox vaccination. The live chickenpox vaccine (but not the new Shingrix vaccine for shingles) has the possibility of live virus shedding, but it’s very low risk to contacts. Rotavirus vaccine can lead to spread to household contacts if their immune system is very weakened, and there have been a few reports of diarrhea. Rotavirus vaccine and chickenpox vaccine are still recommended to be given to contacts of severely immunized people, but care needs to be taken.

Vaccines made from killed virus, vaccines made from purified proteins of bacteria or virus, vaccines which use a viral vector (such as the Astra-Zeneca and Janssen/Johnson & Johnson vaccines) and those using mRNA (such as the Pfizer and Moderna COVID-19 vaccines) cannot shed live virus. There is no risk to your granddaughter or her child.

  * * *

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2021 North America Syndicate Inc.

All Rights Reserved